Kansas, 2025

Flash Flood in Kansas, June 28, 2025

June 28, 2025 · NWS ICT · 1 event in 1 county or zone

A cluster of thunderstorms slowly moved across southeast Kansas during the early morning hours of June 28th. These storms produced very heavy rainfall and reports of flash flooding in the vicinity of Mound Valley, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of thunderstorms slowly moved across southeast Kansas during the early morning hours of June 28th. These storms produced very heavy rainfall and reports of flash flooding in the vicinity of Mound Valley, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 28, 5:23 AM CST, 3 hours 2 minutes earlier. Its key messages:

  • Storms are expected this morning over southern/southeast Kansas with another round of storms this afternoon/tonight for mainly southeast Kansas
  • Showers and storms look to become more numerous for Sunday night as a frontal boundary pushes southward across Kansas
  • Most areas look to remain dry for Monday-Thursday next week
Area forecast discussion, Jun 28, 5:23 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 AM CDT Sat Jun 28 2025

.KEY MESSAGES...

- Storms are expected this morning over southern/southeast
  Kansas with another round of storms this afternoon/tonight for
  mainly southeast Kansas

- Showers and storms look to become more numerous for Sunday night
as a frontal boundary pushes southward across Kansas

- Most areas look to remain dry for Monday-Thursday next week

&&

.DISCUSSION...
Issued at 204 AM CDT Sat Jun 28 2025

Low level moisture transport looks to increase early this morning
across northeast Oklahoma which should spark off scattered to
numerous showers/storms. Some of this activity will spread north
into southern/southeast Kansas before daybreak, and linger over
southeast Kansas through the morning hours. A few storms could
redevelop later this afternoon/evening over north central
Oklahoma and drift northeast into parts of south central Kansas.
Otherwise the better area tonight for showers/storms to
redevelop will be over eastern Kansas into western Missouri as
low level jet/moisture transport is focused in that location.
Once again not expecting severe weather due to wind shear being
rather weak. Heading into Sunday temperatures will warm even
more especially over central Kansas where upper 90s are likely.
A surface frontal boundary will push slowly southward from
Nebraska into Kansas with scattered to numerous storms
developing along the front. This activity will spread southeast
across Kansas with a few of the stronger storms capable of
torrential downpours and downburst winds up to 60mph due to high
DCAPE values.

The frontal boundary will continue to push slowly southward into
Oklahoma on Monday and this could be accelerated due to
convective cold pools from Sunday nights activity. Most of the
area should be dry on Monday in the wake of the frontal passage
although there is a small chance for a few storms over far
southeast Kansas. The weather pattern looks dry for most areas
Tuesday-Thursday as upper level ridging builds over the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 617 AM CDT Sat Jun 28 2025

Low clouds in LIFR category have developed over parts of central
Kansas early this morning. Meanwhile numerous showers and storms
were moving slowly northeast across southeast Kansas. Severe
weather is not expected but some of the stronger storms could
produce heavy rainfall. The storms over southeast Kansas will
slowly decrease and shift eastward into Missouri later this
morning. Another round of showers and storms are expected to
redevelop later tonight across southeast Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...CDJ
Hazardous weather outlook, Jun 28, 2:10 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CDT Sat Jun 28 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will affect southeast Kansas through the morning hours
and again late tonight. Severe weather is not expected. The primary
risk will be periods of moderate to heavy rainfall which may cause
some minor flooding problems.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms look to become more numerous for late Sunday night
across the entire area. The stronger storms will be capable of
producing strong downburst winds up to 60mph and locally heavy
rainfall. Thunderstorm chances will continue into Monday morning
across southern and southeast Kansas with the primary risk being
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Labette

When
June 28, 8:25 AM CST to 10:25 AM CST
Where
Labette County, 3.64 mi SW of Mound Vly to 2.27 mi SE of Mound Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.163, -95.467

Public reported to law enforcement that water was covering Highway 160 near Mound Valley. In addition, law enforcement reported a high-water rescue in the vicinity of 13000 and Elk roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278449.